Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 22, 2023Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 22, 2023, 4:06 PM MST for Gila County, Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 4:06 PM MST (23:06 UTC)
Expired
Jul 22, 2023, 4:45 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4621 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS55 KFGZ 222306
SVRFGZ
AZC007-025-222345-
/O.NEW.KFGZ.SV.W.0013.230722T2306Z-230722T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
406 PM MST Sat Jul 22 2023

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 445 PM MST.

* At 405 PM MST, a severe thunderstorm was located 7 miles southwest
  of East Verde Estates, or 8 miles west of Payson, moving southwest
  at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Payson and Horseshoe Reservoir. 

This includes the following highways...
 State Route 87 southbound between mile markers 250 and 251.
 State Route 87 between mile markers 250 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3400 11167 3408 11179 3433 11149 3422 11132
      3401 11146 3401 11150 3400 11150
TIME...MOT...LOC 2305Z 037DEG 15KT 3422 11146 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RKR
2 follow-up statements
843 
WWUS55 KFGZ 222319
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
419 PM MST Sat Jul 22 2023

AZC007-025-222345-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-230722T2345Z/
Gila-Yavapai-
419 PM MST Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR GILA AND YAVAPAI COUNTIES...

At 419 PM MST, a severe thunderstorm was located 9 miles west of
Oxbow Estates, or 11 miles southwest of Payson, moving southwest at
15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of Gila
and Yavapai Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3429 11153 3415 11136 3401 11146 3401 11150
      3400 11150 3400 11164 3408 11178 3411 11176
TIME...MOT...LOC 2319Z 037DEG 15KT 3417 11150 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RKR
976 
WWUS55 KFGZ 222341
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
441 PM MST Sat Jul 22 2023

AZC007-025-222351-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-230722T2345Z/
Gila-Yavapai-
441 PM MST Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES WILL
EXPIRE AT 445 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 3429 11153 3415 11136 3401 11146 3401 11150
      3400 11150 3400 11164 3408 11178 3411 11176
TIME...MOT...LOC 2341Z 037DEG 15KT 3410 11156 

$$

RKR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:20 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 1:20 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
120 PM MST Sat Jul 22 2023

.SYNOPSIS...High pressure will continue to bring hot conditions to
Arizona through early next week with slightly cooler temperatures
the rest of the week. Increasing moisture will bring a chance for
afternoon showers and thunderstorms through the next week.

&&

.DISCUSSION...High pressure remains in control of our weather
through the next week. Slight shifts in the location of the high
will drive precipitation chances across the region.

Shower activity has been much more isolated today as a northerly
flow has pushed through much of the region and has brought in some
drier air, dropping dew points back into the 30s. South of the
Mogollon Rim and near the White Mountains remains the best locations
for any continued storm development through early this evening.
Instability remains pretty limited so far this afternoon and as the
sun sets we will lose most of the needed energy to sustain
thunderstorms. Overall, not a great monsoon day across the region.

The high is located across northern Arizona today and is gradually
shifting over the Four Corners. This has kept the heat around the
region though it should be starting to lessen over the coming week.
Once the high is over Four Corners, we will start to see a more
favorable pattern to bring more moisture into the area.

With increasing moisture, we should see an increase in thunderstorm
coverage as we head into the early part of week. Sunday through Tuesday
looks to have the best chances across the region as the high will
remain closer to the Four Corners. Unfortunately, the high
continues to push to the east and we will lose the best flow
needed to keep the monsoon active in our area. Best chances will
shift back over the eastern Rim and the Whites as we go through
the week. It looks like we are still waiting for the real start of
the monsoon and this summer is just not panning out to be the way
we would like. Hopefully this progressive pattern we have held
onto will start to break down and give us the stormy pattern we
would prefer.

One good thing is the heat will lessen some as we should see some
more cloud cover in response to the incoming moisture. Daytime highs
will creep down a few degrees each day and become much closer to the
normal by mid-week. As a result of the anticipated cooling this
coming week, extension of the heat headlines is not expected.

&&

.AVIATION...For the 00Z TAF Package...Mainly VFR conditions expected
through the TAF period. SCT to BKN cloud cover will clear overnight.
North to northeast winds 5 to 10 knots with a few gusts around 20
knots, becoming light and variable overnight. SCT -SHRA/-TSRA,
mainly south of a KGCN-KCMR-KFLG-KSOW-KSJN line, with ISO activity
elsewhere. All storm activity ending around 03Z. Gusty and erratic
outflow winds of 30 to 40 knots possible near storms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Sunday and Monday...Moisture increases while above-
normal temperatures continue. Scattered showers and thunderstorms
become more widespread through Monday. Expect gusty, erratic outflow
winds near any storms. Generally light winds with gusts around 20
mph and minimum RH values in the teens to mid-20s each afternoon.

Tuesday through Thursday...Moisture increase through midweek while
temperatures cool slightly. Scattered to widespread showers and
thunderstorms each afternoon and evening. Expect gusty, erratic
outflow winds near any storms. Minimum RH values in the upper teens
to mid 20s each afternoon. Generally light southwest winds, with
afternoon gusts of 20 to 30 mph.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST /9 PM MDT/ Sunday for
AZZ005.

Excessive Heat Warning until 8 PM MST Monday for AZZ006.

Excessive Heat Warning until 8 PM MST this evening for AZZ018-
037.

&&

PUBLIC...Meola
AVIATION...Meola
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 22, 2:41 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
241 PM MST Sat Jul 22 2023

AZZ016-018-222215-
Northern Gila County-Eastern Mogollon Rim-
241 PM MST Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT AREAS SOUTH OF WASHINGTON PARK
IN GILA COUNTY THROUGH 315 PM MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Whispering Pines, or 9 miles northeast of Payson, moving south at 10
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Freedom Acres, Washington Park, Whispering Pines, Mead
Ranch, Ponderosa Campground, Houston Mesa Campground, Water Wheel
Burn At Houston Mesa Rd-
S, Beaver Valley, and Water Wheel Burn At Houston Mesa Rd-N.

This includes the following highways...
 State Route 260 between mile markers 252 and 265.
 State Route 87 southbound near mile marker 251.
 State Route 87 between mile markers 251 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 11130 3444 11125 3443 11118 3423 11108
      3421 11137
TIME...MOT...LOC 2139Z 358DEG 9KT 3437 11126

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EFL
Special weather statement, Jul 22, 3:05 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
305 PM MST Sat Jul 22 2023

AZZ017-018-222230-
Northern Gila County-White Mountains-
305 PM MST Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT GILA...APACHE AND NAVAJO COUNTIES
THROUGH 330 PM MST...

At 304 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Apache Reservation to 20 miles south of
Seven Mile. Movement was southwest at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Cedar Creek, Fort
Apache Reservation, North Fork, Fort Apache, White Mountain Apache
Reservation, East Fork, and Canyon Day.

This includes the following highways...
 State Route 73 between mile markers 313 and 352, and between mile
markers 354 and 355.
 Highway 60 between mile markers 300 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 10981 3353 10983 3353 10985 3356 10987
      3358 10990 3357 10993 3358 11000 3361 11000
      3361 11005 3383 11032 3382 11043 3390 11048
      3408 10994 3359 10964 3357 10968 3356 10967
      3352 10973 3348 10975 3348 10978
TIME...MOT...LOC 2204Z 049DEG 16KT 3396 11014 3351 10983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, Jul 22, 3:17 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
317 PM MST Sat Jul 22 2023

AZZ016-018-222245-
Northern Gila County-Eastern Mogollon Rim-
317 PM MST Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT GILA AND NAVAJO COUNTIES THROUGH
345 PM MST...

At 317 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Carrizo to 8 miles south of
Young to near Star Valley. Movement was south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Star Valley, Jakes Corner, Gisela, Rye, Deer Creek, Cibecue, Rose
Creek Campground, and Reynolds Creek Group Campground.

This includes the following highways...
 State Route 288 between mile markers 273 and 299.
 State Route 260 between mile markers 255 and 259.
 State Route 188 between mile markers 267 and 276.
 State Route 87 southbound mile marker 241 and near mile marker 246.
 State Route 87 between mile markers 230 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11098 3380 11116 3390 11126 3397 11141
      3401 11143 3430 11124 3403 11097 3405 11044
      3383 11050 3385 11057 3380 11067 3365 11078
      3369 11084 3364 11092
TIME...MOT...LOC 2217Z 006DEG 11KT 3399 11054 3398 11098 3419 11120

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, Jul 22, 3:45 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 PM MST Sat Jul 22 2023

AZZ007-008-037-222315-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
345 PM MST Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT COCONINO AND YAVAPAI COUNTIES
THROUGH 415 PM MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
Seligman, or 44 miles northwest of Chino Valley, moving west at 10
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seligman.

This includes the following highways...
 Business Interstate 40 between mile markers 140 and 141.
 Route 66 between mile markers 132 and 139.
 Interstate 40 between mile markers 115 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3542 11273 3524 11274 3521 11302 3548 11300
TIME...MOT...LOC 2244Z 094DEG 7KT 3534 11283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RKR
Special weather statement, Jul 22, 3:47 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
347 PM MST Sat Jul 22 2023

AZZ016-018-222315-
Northern Gila County-Eastern Mogollon Rim-
347 PM MST Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT GILA AND NAVAJO COUNTIES THROUGH
415 PM MST...

At 346 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gisela to 14 miles northeast of Roosevelt
to 6 miles southwest of Carrizo. Movement was south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jakes Corner, Rose Creek Campground, and Reynolds Creek Group
Campground.

This includes the following highways...
 State Route 288 between mile markers 273 and 298.
 State Route 188 between mile markers 267 and 275.
 State Route 87 between mile markers 230 and 233.
 Highway 60 between mile markers 299 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11098 3380 11116 3390 11126 3397 11140
      3413 11124 3399 11091 3402 11030 3383 11033
      3383 11051 3385 11057 3380 11068 3365 11078
      3369 11084 3364 11092
TIME...MOT...LOC 2246Z 353DEG 6KT 3411 11122 3382 11096 3394 11039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RKR
Special weather statement, Jul 22, 3:59 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
359 PM MST Sat Jul 22 2023

AZZ008-018-037-222330-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
359 PM MST Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT GILA AND YAVAPAI COUNTIES
THROUGH 430 PM MST...

At 359 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Oxbow Estates, or 8 miles southwest of Payson, moving
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Oxbow Estates, Round Valley, Rye, and Deer Creek.

This includes the following highways...
 State Route 188 near mile marker 276.
 State Route 87 southbound between mile markers 241 and 251.
 State Route 87 between mile markers 235 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 11141 3401 11143 3401 11150 3415 11178
      3434 11148 3417 11126 3397 11140
TIME...MOT...LOC 2259Z 034DEG 9KT 3418 11146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RKR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:41 PM MSTSpecial Weather StatementFGZ34 min
Jul 22, 3:05 PM MSTSpecial Weather StatementFGZ25 min
Jul 22, 3:17 PM MSTSpecial Weather StatementFGZGila28 min
Jul 22, 3:45 PM MSTSpecial Weather StatementFGZ30 min
Jul 22, 3:47 PM MSTSpecial Weather StatementFGZGila28 min
Jul 22, 3:50 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai40 min
Jul 22, 3:59 PM MSTSpecial Weather StatementFGZ31 min
Jul 22, 4:30 PM MSTSpecial Weather StatementFGZYavapai30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.